Hail, Meade
- When
- April 17, 7:44 PM CST
- Where
- Meade County, 15 mi S of Meade
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -100.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:48 PM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT SUN APR 17 2005 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CONCERN FOR THE SHORT TERM IS THE CHANCES FOR CONVECTION THROUGH THE PERIOD. A DECENT SHORTWAVE TROUGH WAS SEEN ON WATER VAPOR AND THE 12Z UPPER WIND FIELDS EJECTING OUT THROUGH CO/NM TOWARDS THE PLAINS. THERE SHOULD BE PLENTY OF UVV TONIGHT AS THIS SYSTEM MOVES OUT INTO THE CENTRAL PLAINS, AND SOME WIDELY SCATTERED SHOWERS HAVE ALREADY STARTED TO MOVE ACROSS THE AREA THIS AFTERNOON. THE QUESTION IS WILL THERE BE ENOUGH INSTABILITY FOR DEEP CONVECTION AND THUNDERSTORMS. MODIFYING THE 12Z SOUNDING FOR AFTERNOON HIGHS IN THE MID 70S YIELDS CAPE OF AROUND 500 J/KG AT DDC, WITH VALUES APPROACHING 1000 J/KG FURTHER WEST. THINK THERE SHOULD BE ENOUGH INSTABILITY TO SEE AT LEAST SOME THUNDER, BUT AM UNCERTAIN IF ANYTHING WILL REACH SEVERE. ETA BUFKIT SOUNDINGS ARE PRETTY MOIST THROUGHOUT THE COLUMN, WHICH WOULD LACK DRY AIR ENTRAINMENT TO HELP ACCELERATE THE UPDRAFTS AND DOWNDRAFTS. WV LOOP ALSO SHOWS MOST OF THE DRY AIR GOING FURTHER SOUTH INTO THE TX PANHANDLE. SHEAR IS ALSO NOT THAT IMPRESSIVE. STILL, CANT COMPLETELY RULE OUT SOME HAIL OR STRONG WIND GUSTS, SO WILL CONTINUE A MENTION IN THE HWO. THINK THAT EVEN IF THE CHANCE FOR SEVERE THUNDERSTORMS IS PRETTY LIMITED, SHOWERS WILL BE PLENTIFUL AS THE SHORTWAVE COMES OUT, SO BUMPED UP POPS JUST A BIT FOR TONIGHT. SOUTHWESTERLY FLOW ALOFT WILL RESUME TOMORROW AS THE SHORTWAVE MOVES OUT OF THE AREA. A SFC LOW SHOULD START TO STRENGTHEN OVER W NEB AND WY, BRINGING SOUTHERLY WINDS AND CONTINUING TO FEED LOW LEVEL MOISTURE TO THE WESTERN PLAINS. ETA MODEL SOUNDINGS HAVE EVEN STRONGER CAPE PROGGED FOR MONDAY, WITH AROUND 2500 J/KG POSSIBLE, AND IF THERE IS SOME CONVERGENCE ALONG THE DRYLINE, SOMETHING POPPING UP IS NOT OUT OF THE QUESTION. HOWEVER, THERE WILL NOT BE THE STRONG SHORTWAVE COMING OUT THAT WE HAD TODAY TO PROVIDE UPPER SUPPORT, AND CIN VALUES ARE ALSO FAIRLY HIGH. WILL CONTINUE TO KEEP AROUND 20 POPS OUT IN THE WESTERN CWA FOR MONDAY AFTERNOON AND EVENING, BUT MAY HAVE TO WATCH AND SEE WHAT THE OBSERVED SOUNDINGS ACTUALLY SAY TOMORROW. WITH 850MB TEMPS IN THE TEENS TO LOW 20S C, TEMPS SHOULD HAVE LITTLE PROBLEM TOMORROW GETTING INTO THE UPPER 70S. THE NEXT UPPER TROUGH WILL CONTINUE TO DIG INTO THE WESTERN CONUS THROUGH TUESDAY. 12Z MODELS RUNS HAVE THE SFC FRONT ONLY AROUND THE KS/NEB BORDER BY 00Z WED, AND IF THE UPPER LOW CONTINUES TO HANG OUT IN THE WEST, IT MAY STAY THERE FOR A WHILE. WILL CONTINUE TO KEEP SOME LOW POPS IN THE NORTHERN CWA FOR LATE IN THE DAY TUESDAY AS THE FRONT STARTS TO APPROACH, BUT THAT MAY HAVE TO BE ADJUSTED LATER. WITH 850MB TEMPS CONTINUING TO STAY VERY WARM, BUMPED UP HIGHS JUST A BIT. DAYS 3-7... THE DIAGNOSTIC DATA FROM CDC SHOW A FAIRLY STRONG DRY PHASE OF THE MJO DEVELOPING WHILE GLOBAL ANGULAR MOMENTUM REMAINS QUITE LOW SUPPORTING THE CURRENT HIGHER AMPLITUDE REGIME. PROBLEMS IN THIS FORECAST CENTER AROUND A RATHER DISPARATE SET OF MODEL SOLUTIONS. THE DETERMINISTIC MODELS ALL DIVERGE AFTER ABOUT 120 HOURS WITH EACH PURSUING ITS OWN GARDEN PATH AND SHOWING NOT MUCH RUN TO RUN CONSISTENCY. THE ENSEMBLES ARE BEGINNING TO SHOW A GROWING CLUSTER SOLUTION AROUND THE IDEA OF THE GREAT BASIN UPPER LOW WHICH DEVELOPS IN THE NEXT TWO DAYS DIGGING FATHER BACK TO THE SOUTHWEST. IN FACT, THE GFS AND NAM ARE BOTH TRENDING IN THIS DIRECTION WITH THEIR DETERMINISTIC RUNS. THE BIG QUESTION IS WHEN WILL THIS SYSTEM EJECT ACROSS THE CONUS. WHAT IS CERTAIN IS THAT IT WONT BE AS SOON AS ANY OF THE DETERMINISTIC SOLUTIONS THUS THE BOUNDARY THE EARLIER RUNS PUSHED SOUTH ACROSS THE AREA MAY NEVER COME TO PASS. GIVEN SUCH HUGE UNCERTAINTIES AS THIS, DISCUSSIONS WITH SURROUNDING OFFICES AND HPC HAVE LEAD TO A CONSENSUS OF NOT CHANGING MUCH FOR NOW RATHER THAN STARTING A FLIP-FLOP OF SOLUTIONS FROM RUN TO RUN OF SOME DETERMINISTIC MODEL. FOR WEDNESDAY AND THURSDAY I DID RAISE TEMPERATURES A LITTLE TO BE MORE IN LINE WITH THE UPPER CYCLONE HOLDING BACK IN THE ROCKIES LONGER AND THUS THE FRONT NOT MOVING SOUTH THROUGH THE REGION. OTHERWISE, ONLY DID SOME CLEAN UP AND BEAUTIFICATION OF THE EXISTING GRIDDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 78 55 78 / 40 10 20 20 GCK 53 81 51 77 / 50 20 20 20 EHA 51 78 47 78 / 50 20 20 20 LBL 53 78 51 78 / 50 20 20 10 HYS 57 79 56 78 / 40 20 20 20 P28 58 77 57 79 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && RITTERLING/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1247 PM CDT SUN APR 17 2005 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1247 PM CDT (1147 AM MDT) SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON FROM HIGHWAY 283 WESTWARD TO THE COLORADO BORDER. THE AIRMASS IN THIS AREA IS RELATIVELY UNSTABLE BUT VERTICAL WIND SHEAR IS NOT STRONG. ALSO, MID LEVEL DRYING IN THE ATMOSPHERE NOW APPEARS TO BE TAKING PLACE A BIT FARTHER TO THE SOUTH. NEVERTHELESS, THE UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA THIS AFTERNOON WILL ENHANCE THE UNSTABLE CONDITIONS TO THE POINT WHERE A FEW SEVERE THUNDERSTORMS COULD DEVELOP. THE MAIN THREAT WITH THESE STORMS WOULD BE LARGE HAIL THOUGH SOME STRONG WINDS CANNOT BE RULED OUT ENTIRELY AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE WESTERN UNITED STATES AND A COLD FRONT MOVES INTO THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON IN AREAS MAINLY ALONG AND WEST OF HIGHWAY 283. JOHNSON
URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WATCH NUMBER 158
NWS STORM PREDICTION CENTER NORMAN OK
320 PM CDT SUN APR 17 2005
THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
SOUTHEAST COLORADO
SOUTHWEST KANSAS
NORTHEAST NEW MEXICO
WESTERN OKLAHOMA PANHANDLE
WESTERN TEXAS PANHANDLE
EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 320 PM UNTIL 1100
PM CDT.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE SEVERE THUNDERSTORM WATCH AREA IS APPROXIMATELY ALONG AND 85
STATUTE MILES EAST AND WEST OF A LINE FROM 70 MILES NORTHEAST OF
LAMAR COLORADO TO 45 MILES SOUTHEAST OF TUCUMCARI NEW MEXICO. FOR
A COMPLETE DEPICTION OF THE WATCH SEE THE ASSOCIATED WATCH OUTLINE
UPDATE (WOUS64 KWNS WOU8).
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
DISCUSSION...THUNDERSTORMS DEVELOPING EWD OFF HIGHER TERRAIN SERN
CO/NERN NM WILL BECOME ORGANIZED INTO A BROKEN LINE WITH INCREASING
SEVERE POTENTIAL AS THEY ENCOUNTER SLY FLOW OF A MDTLY UNSTABLE
AIRMASS. LARGE SCALE UPWARD MOTION ASSOCIATED WITH VORT MAX MOVING
ACROSS SERN CO WILL ENHANCE SEVERE POTENTIAL.
AVIATION...A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT
TO 2 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60
KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 450. MEAN STORM
MOTION VECTOR 27025.
...HALES
384,1001 344,1013 344,1043 384,1031The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446831.